The global behavior of the general $s \to i \to s$ age-structured epidemic model in a population of constant size is obtained. It is shown that there is a sharp threshold which determines the existence and global stability of an endemic state; hence, periodic solutions are ruled out. The threshold is identified as the spectral radius of a positive linear operator. The analysis employs the theory of semigroups and positive operator methods, and is based on the formulation of the problem as an abstract differential equation in a Banach space.

  • [1]  R. Anderson and , R. May, Age-related changes in the rate of disease transmission: implication for the designing of vaccination programs, J. Hyg. Camb., 94 (1985), 365–436 CrossrefGoogle Scholar

  • [2]  Stavros Busenberg, Kenneth Cooke and , Mimmo Iannelli, Endemic thresholds and stability in a class of age-structured epidemics, SIAM J. Appl. Math., 48 (1988), 1379–1395 10.1137/0148085 89k:92048 0666.92013 LinkISIGoogle Scholar

  • [3]  C. Castillo-Chavez, H. W. Hethcote, V. AndreasSen, S. A. Levin and , Wei M. Liu, Epidemiological models with age structure, proportionate mixing, and cross-immunity, J. Math. Biol., 27 (1989), 233–258 90g:92056 0715.92028 CrossrefISIGoogle Scholar

  • [4]  M. El Doma, Ph.D. Thesis, Analysis of nonlinear integro-differential equations arising in age dependent epidemic models, Claremont Graduate School, Claremont, CA, 1985 Google Scholar

  • [5]  Gustaf Gripenberg, On a nonlinear integral equation modelling an epidemic in an age-structured population, J. Reine Angew. Math., 341 (1983), 54–67 84j:92035 0514.92027 ISIGoogle Scholar

  • [6]  K. Hadeler and , K. Dietz, Nonlinear hyperbolic partial differential equations for the dynamics of parasite populations, Comput. Math. Appl., 9 (1983), 415–430 84h:92031 0518.92021 CrossrefISIGoogle Scholar

  • [7]  Herbert W. Hethcote, Harlan W. Stech and , P. van den Driessche, S. Busenberg and , K. L. Cooke, Periodicity and stability in epidemic models: a surveyDifferential equations and applications in ecology, epidemics, and population problems (Claremont, Calif., 1981), Academic Press, New York, 1981, 65–82 83h:92049 0477.92014 CrossrefGoogle Scholar

  • [8]  F. Hoppensteadt, An age-dependent epidemic model, J. Franklin Inst., 197 (1974), 325–333 10.1016/0016-0032(74)90037-4 0305.92010 CrossrefISIGoogle Scholar

  • [9]  M. A. Krasnosel'skii, Positive solutions of operator equations, Translated from the Russian by Richard E. Flaherty; edited by Leo F. Boron, P. Noordhoff Ltd. Groningen, 1964, 381–, the Netherlands 31:6107 0121.10604 Google Scholar

  • [10]  W. A. London and , J. A. Yorke, Recurrent outbreaks of measles, chickenpox and mumps, I, Amer. J. Epid., 98 (1973), 453–468 ISIGoogle Scholar

  • [11]  Angela McLean, Dynamics of childhood infections in high birthrate countriesImmunology and epidemiology (Mogilany, 1985), Lecture Notes in Biomath., Vol. 65, Springer, Berlin, 1986, 171–197 87e:92036 0591.92021 CrossrefGoogle Scholar

  • [12]  A. Pazy, Semigroups of linear operators and applications to partial differential equations, Applied Mathematical Sciences, Vol. 44, Springer-Verlag, New York, 1983viii+279, Lecture Notes in Appl. Math. Sci. 85g:47061 0516.47023 CrossrefGoogle Scholar

  • [13]  Dieter Schenzle, An age-structured model of pre- and post-vaccination measles transmission, IMA J. Math. Appl. Med. Biol., 1 (1984), 169–191 853 031 0611.92021 CrossrefGoogle Scholar